Hostname: page-component-f7d5f74f5-dnfjd Total loading time: 0 Render date: 2023-10-05T04:14:16.324Z Has data issue: false Feature Flags: { "corePageComponentGetUserInfoFromSharedSession": true, "coreDisableEcommerce": false, "coreDisableSocialShare": false, "coreDisableEcommerceForArticlePurchase": false, "coreDisableEcommerceForBookPurchase": false, "coreDisableEcommerceForElementPurchase": false, "coreUseNewShare": true, "useRatesEcommerce": true } hasContentIssue false

Discrete Maximum Principle for the Weak Galerkin Method for Anisotropic Diffusion Problems

Published online by Cambridge University Press:  03 July 2015

Weizhang Huang
Department of Mathematics, The University of Kansas, Lawrence, KS 66045, U.S.A.
Yanqiu Wang*
Department of Mathematics, Oklahoma State University, Stillwater, OK 74078, U.S.A.
*Corresponding author. Email addresses: (W. Huang), (Y. Wang)
Get access


A weak Galerkin discretization of the boundary value problem of a general anisotropic diffusion problem is studied for preservation of the maximum principle. It is shown that the direct application of the M-matrix theory to the stiffness matrix of the weak Galerkin discretization leads to a strong mesh condition requiring all of the mesh dihedral angles to be strictly acute (a constant-order away from 90 degrees). To avoid this difficulty, a reduced system is considered and shown to satisfy the discrete maximum principle under weaker mesh conditions. The discrete maximum principle is then established for the full weak Galerkin approximation using the relations between the degrees of freedom located on elements and edges. Sufficient mesh conditions for both piecewise constant and general anisotropic diffusion matrices are obtained. These conditions provide a guideline for practical mesh generation for preservation of the maximum principle. Numerical examples are presented.

Research Article
Copyright © Global-Science Press 2015 

Access options

Get access to the full version of this content by using one of the access options below. (Log in options will check for institutional or personal access. Content may require purchase if you do not have access.)


[1]Adams, R. A.. Sobolev Spaces. Academic Press, New York, 1975.Google Scholar
[2]Arnold, D. and Brezzi, F.. Mixed and nonconforming finite element methods: implementation, postprocessing and error estimates. RAIRO Modél. Math. Anal. Numér., 19:732, 1985.Google Scholar
[3]Berman, A. and Plemmons, R.J.. Nonnegative Matrices in the Mathematical Sciences. Society for Industrial and Applied Mathematics, Philadelphia, 1994.CrossRefGoogle Scholar
[4]Brandts, J., Korotov, S., and Křížek, M.. The discrete maximum principle for linear simplicial finite element approximations of a reaction-diffusion problem. Lin. Alg. Appl., 429:23442357, 2008.Google Scholar
[5]Burman, E. and Ern, A.. Discrete maximum principle for Galerkin approximations of the Laplace operator on arbitrary meshes. C. R. Acad. Sci. Paris, Ser.I 338:641646, 2004.Google Scholar
[6]Ciarlet, P. G.. Discrete maximum principle for finite difference operators. Aequationes Math., 4:338352, 1970.Google Scholar
[7]Ciarlet, P. G.. The Finite Element Method for Elliptic Problems. North-Holland, Amsterdam, 1978.Google Scholar
[8]Ciarlet, P. G. and Raviart, P.-A.. Maximum principle and uniform convergence for the finite element method. Comput. Meth. Appl. Mech. Engrg., 2:1731, 1973.Google Scholar
[9]Drăgănescu, A., Dupont, T. F., and Scott, L. R.. Failure of the discrete maximum principle for an elliptic finite element problem. Math. Comp., 74:123, 2004.Google Scholar
[10]Evans, L. C.. Partial Differential Equations. American Mathematical Society, Providence, Rhode Island, 1998. Graduate Studies in Mathematics, Volume 19.Google Scholar
[11]Gu, J.. Domain Decomposition Methods for Nonconforming Finite Element Discretizations. Nova Science Publishers, Inc., New York, 1999.Google Scholar
[12]Hecht, F.. BAMG – Bidimensional Anisotropic Mesh Generator homepage.∼hecht/ftp/bamg/, 1997.Google Scholar
[13]Hoteit, H., Mosé, R., Philippe, B., Ackerer, Ph. and Erhel, J.. The maximum principle violations of the mixed-hybrid finite-element method applied to diffusion equations. Int. J. Numer. Meth. Engng., 55:13731390, 2002.Google Scholar
[14]Huang, W.. Discrete maximum principle and a Delaunay-type mesh condition for linear finite element approximations of two-dimensional anisotropic diffusion problems. Numer. Math. Theory Meth. Appl., 4:319334, 2011. (arXiv:1008.0562).Google Scholar
[15]Karátson, J. and Korotov, S.. Discrete maximum principles for finite element solutions of nonlinear elliptic problems with mixed boundary conditions. Numer. Math., 99:669698, 2005.Google Scholar
[16]Karátson, J., Korotov, S., and Křížek, M.. On discrete maximum principles for nonlinear elliptic problems. Math. Comput. Sim., 76:99108, 2007.Google Scholar
[17]Kuzmin, D., Shashkov, M. J., and Svyatskiy, D.. A constrained finite element method satisfying the discrete maximum principle for anisotropic diffusion problems. J. Comput. Phys., 228:34483463, 2009.Google Scholar
[18]Křížek, M. and Lin, Q.. On diagonal dominance of stiffness matrices in 3D. East-West J. Numer. Math., 3:5969, 1995.Google Scholar
[19]Letniowski, F. W.. Three-dimensional Delaunay triangulations for finite element approximations to a second-order diffusion operator. SIAM J. Sci. Stat. Comput., 13:765770, 1992.Google Scholar
[20]Li, X. P. and Huang, W.. An anisotropic mesh adaptation method for the finite element solution of heterogeneous anisotropic diffusion problems. J. Comput. Phys., 229:80728094, 2010. (arXiv:1003.4530).Google Scholar
[21]Li, X. P. and Huang, W.. Maximum principle for the finite element solution of time dependent anisotropic diffusion problems. Numer Meth. P. D. E., 29:19631985, 2013. (arXiv:1209.5657).Google Scholar
[22]Li, X. P., Svyatskiy, D., and Shashkov, M.. Mesh adaptation and discrete maximum principle for 2D anisotropic diffusion problems. Technical Report LA-UR 10-01227, Los Alamos National Laboratory, Los Alamos, NM, 2007.Google Scholar
[23]Lipnikov, K., Shashkov, M., Svyatskiy, D., and Vassilevski, Y.. Monotone finite volume schemes for diffusion equations on unstructured triangular and shape-regular polygonal meshes. J. Comput. Phys., 227:492512, 2007.Google Scholar
[24]Liska, R. and Shashkov, M.. Enforcing the discrete maximum principle for linear finite element solutions of second-order elliptic problems. Comm. Comput. Phys., 3:852877, 2008.Google Scholar
[25]Lu, C., Huang, W., and Qiu, J.. Maximum principle in linear finite element approximations of anisotropic diffusion-convection-reaction problems. Numer. Math., 127:515537, 2014. (arXiv:1201.3564).Google Scholar
[26]Mlacnik, M. J. and Durlofsky, L. J.. Unstructured grid optimization for improved monotonicity of discrete solutions of elliptic equations with highly anisotropic coefficients. J. Comput. Phys., 216:337361, 2006.Google Scholar
[27]Mu, L., Wang, J., Wang, Y., and Ye, X.. A weak Galerkin mixed finite element method for biharmonic equations. In Iliev,, editors, Numerical Solution of Partial Differential Equations: Theory, Algorithms, and Their Applications, volume 45 of Springer Proceedings in Mathematics & Statistics, New York, 2013. Springer-Verlag. (arXiv:1210.3818).Google Scholar
[28]Mu, L., Wang, J., Wang, Y., and Ye, X.. A computational study of the weak Galerkin method for second order elliptic equations. Numer. Alg., 63:753777, 2013. (arXiv:1111.0618).Google Scholar
[29]Mu, L., Wang, J., and Ye, X.. Weak Galerkin finite element methods on polytopal meshes. Int. J. Numer. Anal. Model., 12:3153, 2015. (arXiv:1204.3655).Google Scholar
[30]Raviart, P. and Thomas, J.. A mixed finite element method for second order elliptic problems. In Galligani, I. and Magenes, E., editors, Mathematical Aspects of the Finite Element Method, volume 606 of Lectures Notes in Mathematics, New York, 1977. Springer-Verlag.Google Scholar
[31]Sheng, Z. and Yuan, G.. The finite volume scheme preserving extremum principle for diffusion equations on polygonal meshes. J. Comput. Phys., 230:25882604, 2011.Google Scholar
[32]Stoyan, G.. On a maximum principle for matrices, and on conservation of monotonicity. With applications to discretization methods. Z. Angew. Math. Mech., 62:375381, 1982.Google Scholar
[33]Stoyan, G.. On maximum principles for monotone matrices. Lin. Alg. Appl., 78:147161, 1986.Google Scholar
[34]Strang, G. and Fix, G. J.An Analysis of the Finite Element Method. Prentice Hall, Englewood Cliffs, NJ, 1973.Google Scholar
[35]Varga, R. S.. On a discrete maximum principle. SIAM J. Numer. Anal., 3:355359, 1966.Google Scholar
[36]Vohralík, M. and Wohlmuth, B.I.. Mixed finite element methods: Implementation with one unknown per element, local flux expressions, positivity, polygonal meshes, and relations to other methods. Math. Models Methods Appl. Sci., 23:803838, 2013.Google Scholar
[37]Wang, J. and Ye, X.. A weak Galerkin mixed finite element method for second-order elliptic problems. Math. Comp., 83:21012126, 2014. (arXiv:1202.3655).Google Scholar
[38]Wang, J. and Ye, X.. A weak Galerkin finite element method for second-order elliptic problems. J. Comput. Appl. Math., 241:103115, 2013. (arXiv:1104.2897).Google Scholar
[39]Wang, J. and Zhang, R.. Maximum principle for P1-conforming finite element approximations of quasi-linear second order elliptic equations. SIAM J. Numer. Anal., 50:626642, 2012. (arXiv:1105.1466).Google Scholar
[40]Xu, J. and Zikatanov, L.. A monotone finite element scheme for convection-diffusion equations. Math. Comput., 69:14291446, 1999.Google Scholar
[41]Yuan, G. and Sheng, Z.. Monotone finite volume schemes for diffusion equations on polygonal meshes. J. Comput. Phys., 227:62886312, 2008.Google Scholar
[42]Zhang, Y., Zhang, X., and Shu, C.-W.. Maximum-principle-satisfying second order discontinuous Galerkin schemes for convection-diffusion equations on triangular meshes. J. Comput. Phys., 234:295316, 2013.Google Scholar